What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 24, 5:35 AM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Mar 24, 5:35 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
635 AM EDT Fri Mar 24 2023
.SYNOPSIS...
An active weather pattern will continue through Saturday with
multiple rounds of showers and thunderstorms. This active
pattern will bring the potential for flooding, isolated severe
weather, and gusty winds. Windy conditions are expected
Saturday, with a quieter weather pattern evolving early to
middle of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The much-advertised first round of widespread RA/TSRA continues
to track through much of the ILN FA. A relatively-persistent LL
confluent axis stretching from srn IL through srn OH/nrn KY
continues to serve as a focus for widespread RA with embedded
TSRA across much of the local area. Although the sfc front has
drifted to the S of the immediate ILN FA, overrunning of the
sfc boundary courtesy of a seasonably potent LLJ aiding in
robust moisture/mass convergence has allowed for a quasi-
stationary axis of steady RA/TSRA to evolve early this morning.
The convective elements embedded within the broader shield of
pcpn have produced rain rates in excess of 1.5"/hr at times,
although these rates have been relatively brief in nature.
Latest observations indicate that the heaviest corridor of rain
thus far has stretched from SE IN through the srn Miami Valley
to just N of the Cincy metro area (widespread 1.5-2" of rain
within these areas). With this being said, the more focused
area of convection has begun to gradually shift to the ESE and
is now tracking more across far srn OH into N KY -- areas that
have not received much rainfall over the past 24 hours. These
heavier rates are now moving /out/ of the locales that have
received 1.5"-2" of rain thus far, with lighter stratiform rain
producing rates on the order of about 0.3"/hr trailing well
back to the WNW. Thus far, the rain rates have remained
primarily below FFGs, although certainly the soils are primed
and much-less receptive to additional heavier rates now than
was the case Thursday. And this really has been the expectation
all along. This is a several-round event where the flood/flash
flood threat becomes increasingly higher each round as soils
become more and more saturated and unable to absorb additional
water. And with the expectation for the steadier pcpn to drift
to the S of the OH Rvr by mid/late morning, with a dry afternoon
for many spots near/N of the OH Rvr, the flood concerns may be
relatively isolated /until/ we get to tonight.
Most of the hi-res guidance, and indeed even many of the
synoptic solutions, are in agreement in showing the corridor of
steady RA/TSRA shifting to the SE by mid/late morning as the
confluent axis weakens and also shifts to the S of the OH Rvr.
This should yield a fairly extended lull in the pcpn locally through
the heart of the daytime, especially for locales N of the OH
Rvr. So despite the /very/ wet start to the day, conditions will
trend drier area-wide for late morning into the afternoon
before the main shield of RA/TSRA moves back in from the S
toward this evening.
N of the sfc front, temps will range from the mid 40s in the N
today to around 60 degrees S of the OH Rvr. We won't see the sun
today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The primary S/W with a sharpening midlevel trof will track NE
into the OH Vly tonight into early Saturday morning. The stalled
LL frontal boundary, which will have laid out in an approximate
W-E orientation across central KY this afternoon, will begin to
abruptly pivot back further N as a developing sfc low ejects NE
from AR into IN this evening/tonight. Tremendous forcing and
widespread ascent will evolve late this evening into tonight as
a potent LLJ pivots N into the OH Vly. Strong ascent, amidst an
amply- saturated profile, will promote the development of an
expansive shield of SHRA with embedded TSRA ahead of the sfc
low, focusing near the arcing/northward-moving warm front and
ahead of the eastward-moving cold front. Aggressive LL
convergence along these boundaries will serve as a focus for
widespread steady/heavy RA/TSRA once again moving in from the SW
by/past 00z. The most concerning aspect of this round of pcpn
will be the incredibly heavy, albeit potentially somewhat brief,
rain rates that may come of the N-S oriented convection ahead of
the eastward-advancing front, especially in areas that will have
already received 2+" of rain from this morning's activity. The
good news with tonight's setup is that the heavy rain should be
relatively brief in nature, potentially only several hours in
duration, before a punch of drier midlevel air moves in from the
SW around the srn periphery of the midlevel low center. But
certainly an additional inch in only 2-3 hours may occur for
many areas, which could cause issues in spots that may be
unreceptive to additional heavy rain rates, prompting rapid
runoff and eliciting quicker rises on area waterways.
The other aspect to address for tonight's setup will be the very
limited potential for a strong/severe storm, especially across
SE IN, N KY and far srn OH during the heart of the overnight
hours. Although the LL and deeper-layer shear, both in terms of
speed and direction, is quite impressive, the LL thermodynamic
environment is going to be somewhat grungy and unsupportive of
any substantial severe/convectively-driven wind risk. Fcst
soundings from a myriad of guidance suggest very limited SB-
instby, even in spite of the strong forcing and tremendous LL
shear. The incredibly deep saturated profile should limit the
instby and therefore keep the strong/severe convective wind
risk to a minimal level, even in the aforementioned areas.
Once the drier midlevel air impinges in from the W by daybreak
as the deepening low tracks into srn MI, the threat for heavy
rain will come to an end locally (although flooding/high water
issues may linger, with swollen rivers/waterways continuing
potentially into early next week for some spots). Once the rain
ends, the main concern will shift to the /very/ windy
conditions that will evolve during the daytime, owing to robust
LL mixing and a very tight pressure gradient on the backside of
the departing, but still strengthening, sfc low. The pressure
rises by Saturday afternoon alone will be fairly impressive. And
with the increased vertical mixing will come a steepening of
the LL lapse rates, with momentum transfer techniques from
several model solutions suggesting 40-45+ kts gusts evolving
Saturday morning into the afternoon. These winds should subside
fairly quickly into the evening as the gradient relaxes and the
mixing subsides, but many spots will see wind gusts in the
40-45kt range mid morning through late afternoon Saturday.
Temps will be somewhat steady on Saturday, with the offsetting
effects from the diurnal cycle with subtle sfc CAA. Daytime
highs will range from the mid 40s in WC OH to the lower 60s in
the lower Scioto Valley.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Quieter weather conditions evolve for the long term period as
quasi-zonal midlevel flow becomes established in the OH Vly. A
weak S/W may induce a weak/broad-scale sfc wave that will track
into the region Monday and may provide a chance for some light
RA locally, but nothing too significant. The midlevel flow
becomes more out of the NW toward midweek on the backside of the
aforementioned sfc wave, with drier/chillier conditions for the
end of the long term period. But temperatures, as a whole,
should be fairly close to seasonal norms for early/mid week.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
An expansive band of RA, with embedded TS, continues to
track through the region from the WSW. Prevailing VSBYs with the
RA are mainly MVFR, although the pockets of heavier activity
are reducing VSBYs to IFR at times, with CIGs mainly IFR.
The steadiest activity should wane between about 13z-15z from
WNW to ESE, with a lull in pcpn expected past 15z or so for
much of the area. This should allow for VSBYs to go VFR by late
morning into the afternoon, although some BR may keep patchy
MVFR VSBYs going through parts of the afternoon. Do also think
that a few ISO SHRA may linger about the terminals through the
afternoon from time-to-time, but the steadiest activity should
taper off past mid-morning.
Additional widespread RA/TSRA will move back in from the SSW
toward 00z and beyond, leading to prevailing MVFR or IFR VSBYs
once again as the activity may be quite heavy in nature between
03z-09z. CIGs should mainly straddle the MVFR/IFR threshold
through most of the period before trending to more MVFR toward
12z Saturday as the pcpn becomes more ISO in nature.
NE winds around 8-10kts will prevail through 00z before going
more easterly and eventually southerly and southwesterly by 12z
Saturday. Gusty winds will evolve once the RA/TSRA ends, with
sustained SSW at around 20-25kts and gusts to 35kts by 12z.
Gustiness will increase past mid-morning for KCVG 30-hr TAF,
with SW winds gusting near/in excess of 40kts.
.OUTLOOK...MVFR/IFR conditions are likely early Saturday
morning. Thunderstorms are possible into early Saturday
morning. Gusty winds are likely Saturday with some wind gusts in
excess of 40 knots. MVFR conditions also possible Monday and
Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Saturday afternoon for OHZ042>046-051>056-
060>065-070>074-077>082-088.
KY...Flood Watch through Saturday afternoon for KYZ089>100.
IN...Flood Watch through Saturday afternoon for INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...KC
AVIATION...KCHazardous weather outlook, Mar 24, 3:12 AM EST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
412 AM EDT Fri Mar 24 2023
OHZ026-034-035-251000-
Hardin-Mercer-Auglaize-
412 AM EDT Fri Mar 24 2023
This Hazardous Weather Outlook is for West Central Ohio.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Gusty winds are expected during the day Saturday, with gusts around
50 MPH likely from mid morning through the afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-066-OHZ042>046-051>056-060>065-070>074-080-082-251000-
Wayne-Fayette IN-Union IN-Franklin IN-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Highland-Pike-
412 AM EDT Fri Mar 24 2023
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Any river flooding that develops may linger into Sunday and early
next week.
Gusty winds are expected during the day Saturday, with gusts around
50 MPH likely from mid morning through the afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed and spotters are encouraged to
report rainfall amounts and flooding to the National Weather Service.
INZ073>075-080-KYZ089>100-OHZ077>079-081-088-251000-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
412 AM EDT Fri Mar 24 2023
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Any river flooding that develops may linger into Sunday and early
next week.
Additionally, isolated strong to severe storms cannot be ruled out
tonight, with damaging winds being the primary threat.
Outside of any storm activity, gusty winds are expected during the
day Saturday, with gusts around 45 MPH likely from mid morning
through the afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed and spotters are encouraged to
report rainfall amounts and flooding to the National Weather Service.
In the hours before
Local storm report, Mar 24, 4:13 AM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
513 AM EDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM FLOOD 3 N MOORES HILL 39.16N 85.09W
03/24/2023 DEARBORN IN 911 CALL CENTER
BRIDGE OVER CHALK ROAD WASHED OUT.
&&
CALocal storm report, Mar 24, 4:15 AM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
515 AM EDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM FLOOD 5 SSW BRIGHT 39.16N 84.90W
03/24/2023 DEARBORN IN 911 CALL CENTER
FLOODING OVER ROADWAYS NEAR INTERSECTION OF KAISER AND
KELSEY ROADS
&&
CALocal storm report, Mar 24, 4:16 AM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
516 AM EDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM FLOOD 4 SW BRIGHT 39.17N 84.91W
03/24/2023 DEARBORN IN 911 CALL CENTER
FLOODING OVER ROADS NEAR INTERSECTION OF BONNELL AND
YORKRIDGE ROADS
&&
CALocal storm report, Mar 24, 5:38 AM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
638 AM EDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN NNW BATESVILLE 39.30N 85.22W
03/24/2023 M2.82 INCH RIPLEY IN EMERGENCY MNGR
RAINFALL THROUGH 630 AM.
&&
HATZOSLocal storm report, Mar 24, 7:08 AM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
808 AM EDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN SHARONVILLE 39.28N 84.41W
03/24/2023 M1.77 INCH HAMILTON OH PUBLIC
1.77 INCHES OF RAIN SO FAR.
&&
LCLocal storm report, Mar 24, 7:11 AM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
811 AM EDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 AM HEAVY RAIN 1 SE BLUE ASH 39.24N 84.37W
03/24/2023 M1.96 INCH HAMILTON OH PUBLIC
1.96 INCHES OF RAIN SO FAR.
&&
LC